worse from Prednisone?
AnonymousOctober 3, 2008 at 8:07 am
I started 20 mg of Prednisone last Saturday, symptoms worse by Monday, so the doc upped it to 60mg. This morning, I couldn’t even turn over in bed, have no strength at all in my arms, hands, fingers, legs, feet. Everymorning I get up, I am worse. Do things get worse before better? Anyone experienced this? I had a 5 day IVIG treatment that brought me back to 100%, but only lasted 5 weeks, now I’m getting worse than ever.
October 3, 2008 at 9:11 am
Yes prednisone does cause weakness in some, it can be a side affect. Is the doc against doing a treatment plan that includes ivig monthly? Being that you responded the first time, this would be the logical protocol provided your insurance aproves it. If your doc is able to show you had a response to ivig and a worsenning w/prednisone either because of reaction to it or it just does not work for you, there should be no problem justifying it to the insurance. I have never heard of having to get worse before you get better w/cidp, others will chime in with their knowledge and experience. If possible, call your doc and explain your drastic condition. You are in a relapse and you need to stop it. good luck to you.
Dawn Kevies mom
AnonymousOctober 3, 2008 at 9:14 am
When I started Pred. my neuro told me that there was a possibility that depending on the type of CIDP that Pred. could make it worse (sorry don’t remember what type…perhaps sensory?). He told me to watch out for it and get back to him if I got worse, thankfully I didn’t.
AnonymousOctober 3, 2008 at 12:10 pm
Prednisone made Emily much worse. She was on it for 2 months & at the highest dosage she relapsed faster than she had before. I weaned her off of it, switched neuro’s & she’s been relapse free with IVIG for 20 months.
I’m not surprised that you relapsed after 5 weeks off of IVIG. IVIG has a life of about 42 days. That means it stays in your body for that long. However, it starts to wear down to half of it’s potency around 20-21 days. Going 5 weeks is EXCELLENT actually. It’s a good place to start.
You should talk to your neuro about doing another 5 day loading dose, exactly what you had before, then setting you up on a maintenance plan every 4 weeks. I can almost guarantee it will work. You might have to tweak it some with dosing & such.
You need to call your neuro TODAY & let him/her know that you are MUCH worse on the prednisone. Some people respond well & others don’t. It depends on the variant of CIDP that you have. We’ve often said here that treating CIDP is an artform. You sometimes have to play around with meds, dosings & intervals until you find something that works for you.
Don’t give up!
AnonymousOctober 4, 2008 at 2:33 pm
[QUOTE=alice]if dawn was admitted. she sent me an im yesterday morning stating she was going to the er as she was unable to move…
I was startled reading your message. What do you mean by not being able to move? What the heck is happening to her?? Now I am worried too.
AnonymousOctober 8, 2008 at 6:44 pm
Thank you for your concerns. Here’s the story.
Friday morning, I couldn’t roll over in bed. Lost my arm strength, almost all my legs, hands. It took my about twenty minutes to get up, mostly pushing with my head and neck. I call the doc, spoke with the covering one and was told to go to the ER at Beth Israel. I was admitted, evaluated, and I TOLD them I wanted IVIG……………….so they gave it, but still want me on the prednisone. I don’t tolerate it well, because of the sleep issue. NO sleep equals feeling weak. They gave me Klonipin last night, as my roomate at the hospital moaned and groaned all night. I feel like a zombie today…………..but I am up to about 80% normal. I am going to copy and paste all your replies about the prednisone and send it to my doc. I am confident she knows her stuff, even though she doesn’t have the best “listening to the patient” manner. I realize that we have to find a treatment plan that works for me, and it’s good to know that IVIG does. I just never want to relapse and regress to a point that I am not mobile.
Thanks for sharing your treatments!
AnonymousOctober 8, 2008 at 8:24 pm
Hi Dawn! Glad to see you back! I was going to ask in a posting today if you were okay or if anybody heard from you. I know that was really scary! Been there and it’s no fun!
I have a friend of mine with MS. They had to give her pulse steroids and when they did she had major problems. Not good with MS either for back then that is what they used.
The first time they placed me on Pulse Steroids, I was sick as a dog, but they gave me those high doses and the moment they started that IV, I sailed out of bed and remember saying “I feel better already” It felt good at first when the dose went into my body but I was on Pulse. Then I got all shaky and nervous and couldn’t even keep my hand still! I had the shakes so bad and my teeth chattered! LOL!
I felt like coming off that bed and saying WOO HOO! Whew! It was something. Coming down off that high of a dose too was horrible. Totally horrible! I got so weak and could not go! That weaning process was not fun.
It’s a good drug for some and saves many lives for it sure saved mine. But then it can be for others not a good drug of choice.
Anyway! I am glad to see you back and will keep you in my prayers that you get well soon! Cyber hugs heading your way!
AnonymousOctober 9, 2008 at 4:40 pm
Thanks for the hugs and for asking. I took a benydryl to sleep last night. I really have problems with sleep with all the stinging, buzzing, twitching, and tightness. Of course the docs wanted me to take Ambien (I felt crazy the next day and only slept 6 hours), Lorazepam (4 hours sleep), Klonipin (bad “hangover and weakness” the next morning). I’ve never taken drugs through life, only herbs (I’m an herbalist). So I think my body is sensitive to drugs…………………This morning I woke sore, stiff joints, achy, shakey, headache, difficulty thinking, and tingling on the outside of my extremities (pinkys and pinky toes, side of hands and feet)……….I KNOW it’s the prednisone, so I called the doc and told her I wanted her to wean down the dosage, which she agreed, so now it’s 50mg a day………..we’ll see. I do feel better right now, been drinking lots of water to flush anything! lol I know I went into a novel of sorts, but believe that someone might find it useful!
How’s you’re day going??
AnonymousOctober 9, 2008 at 5:47 pm
Hi Dawn! Glad too see you feeling a little better! That high dose of steroid can be a problem if your not used to doses that high. I too am hypersensitive to drugs. Get’s you kind of scared trying them out when you get a new RX. I learned a new trick though. Instead of taking the whole pill, I split them in 4 ways and take a 1/4 of the pill instead of the whole pill. Let my body get adjusted to it and then add to what I can tolerate. Capsules though you can’t do and any drugs that have extended relief on them you can’t do either so I refuse alot of them because of my fear of taking new drugs.
I am scared to death being in the hospital at times especially when they give me something new! Ohh I fear the new drugs!
But I am glad you are back and doing a little better!
AnonymousOctober 11, 2008 at 7:51 am
Well, the doc isn’t fond of my suggestions to reduce the pred! lol…..but I’m standing my ground!…she hasn’t scheduled another ivig, but do have an appt with her on the 23rd. I bought the Anti Inflammation Zone Book by Barry Sears, believing that and actually experiencing what foods make me worse or better. Hey, it can’t hurt! lol I’m a little less anxious about feeling poisioned by the prednisone, and hopeful that we can come to terms with a maintenance treatment plan! It’s all about hope!
AnonymousOctober 12, 2008 at 12:35 pm
Prednisone does not work for all kind of CIDP variants. First you should know wich variant do you have, having a good peripheral neuro read yor EMG and NCS test, not everybody can properly read this test. Besides you should know by a serum test wich autoantybody is the problem.
I met 4 neuros before I got the one I have now. The first one said all was in my head and the fibromialgia was blamed for the pain.
In this page most of CIDP variants are covered; [url]http://neuromuscular.wustl.edu/antibody/pnimax.html#lmn[/url]
You must be logged in to reply to this topic.